Alert archive / Iowa / Flash Flood Warnings in 2023

Flash Flood Warning 4, NWS Des Moines, IA

August 2, 2023Cass County, Iowa

NWS Des Moines, IA issued this flash flood warning at Aug 2, 2023, 5:43 AM CDT for Cass County, Iowa. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2023, 5:43 AM CDT (10:43 UTC)
Expired
Aug 2, 2023, 10:10 AM CDT
In force
4 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Cass County, IA

The radar

The Omaha radar (KOAX), 114 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 6:50 AM CDTRAIN 3.35Massena, IA
Aug 2, 6:55 AM CDTRAIN 3.35Massena, IA24 hour rainfall amount ending at 655 am. Rain ongoing.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1026 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

588 
WGUS53 KDMX 021043
FFWDMX
IAC029-021630-
/O.NEW.KDMX.FF.W.0004.230802T1043Z-230802T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
543 AM CDT Wed Aug 2 2023

The National Weather Service in Des Moines has issued a

* Flash Flood Warning for...
  Central Cass County in southwestern Iowa...

* Until 1130 AM CDT.

* At 543 AM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms had produced heavy rain across the warned area. 
  Between 2 and 4 inches of rain have fallen so far this morning 
  with additional rainfall amounts of 1 to 2 inches possible in the 
  warned area over the next few hours. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Atlantic, Lewis, Massena, Cumberland, Marne, Wiota, Atlantic 
  Municipal Airport and Cold Springs State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4148 9516 4137 9470 4132 9470 4125 9470
      4124 9470 4118 9470 4128 9516 4129 9516
      4132 9516 4133 9516 4135 9516 4136 9516
      4137 9516 4139 9515

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Ansorge
1 follow-up statement
300 
WGUS73 KDMX 021510
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
1010 AM CDT Wed Aug 2 2023

IAC029-021520-
/O.CAN.KDMX.FF.W.0004.000000T0000Z-230802T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cass IA-
1010 AM CDT Wed Aug 2 2023

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL CASS COUNTY...

The heavy rain has diminished. Flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures.

LAT...LON 4148 9516 4137 9470 4132 9470 4125 9470
      4124 9470 4118 9470 4128 9516 4129 9516
      4132 9516 4133 9516 4135 9516 4136 9516
      4137 9516 4139 9515

$$

Zogg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:53 AM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 2, 2:53 AM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
253 AM CDT Wed Aug 2 2023

.DISCUSSION.../Today through Tuesday/
Issued at 247 AM CDT Wed Aug 2 2023

Take Home Points:

* Heavy rain potential through this morning across portions of
  southern Iowa, isolated strong to severe possible
* Lingering shower/thunder activity into Wednesday overnight as
  shortwave impulses slide through
* Additional shower/thunder chances into/through the weekend
* Seasonable to seasonably cool temperatures

Discussion:

As generally expected, thunderstorm activity quickly ramped up this
evening, around/after 06z, in conjunction with a modest LLJ and mid-
level boundary/baroclinic zone. Hi-res guidance, namely the HRRR,
has struggled mightily with initiation timing and area as compared
to reality, leading to some wholesale adjustments to the near-term
forecast. Additionally, an area/gradient of elevated MUCAPE values
across SW Iowa around/in excess of 2000-3000 J/kg has raised some
concern for a few storms to flirt with severe criteria. Current SPC
mesoanalysis does not co-locate supportive effective shear with
current activity, supported by radar analysis, and should result in
a more pulsey severe threat for hail and damaging winds. The main
threat, though, looks to continue to revolve around efficient heavy
rainfall with warm cloud layer depths to around 4km, Pwats in excess
of 2 inches, persistent moisture advection into the
boundary/baroclinic zone, and some training activity given mean wind
orientation to initiation areas. Hi-res guidance depictions of
localized potential for 5 inches or more will be possible. Best
opportunity for such rainfall amounts will reside in areas south
of Interstate 80. RFC FFG of around 3 inches will be most
appropriate for urban areas, whereas rural areas and agriculture
fields commonly handle 3+ inch rainfalls with minimal issue during
the growing season. This should be especially true with the
predominantly dry antecedent conditions. Should we start to see
training activity result in more widespread areas approaching 4 to
5+ inches, flash flood products will become increasingly
likely/necessary.

This activity will ease through the morning as the LLJ subsides, but
additional shower/storm activity appears likely by late morning into
the afternoon as a shortwave trough slides in from Nebraska. While
more progressive in nature, the potential for an additional 1 to 2
inches may be possible. Location appears to be a bit further
north than the earlier activity.

Through the remainder of the work week, upper level ridging flattens
with shortwave activity to the west, helping keep conditions
seasonable in the 80s. Remains somewhat difficult to hammer down
additional shower/storm details given the variance in timing,
track, and strength depicted in guidance. Friday into Saturday may
be the next best opportunity for showers/storm as a boundary
oozes southward from larger trough moving across Canada and a few
shortwaves move across the area. Into Sunday, guidance continues
to show a stronger shortwave trough moving across the region and
an attendant cool front. This may provide another round of
activity before seasonably cool conditions next week in the upper
70s to low 80s.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1149 PM CDT Tue Aug 1 2023

Showers with embedded lightning continue to impact mainly KDSM and
KOTM late this evening, which are expected to push out over the
next hour or two. A boundary kicking off showers and storms is
then expected to bring more active weather after 06-09z into
Wednesday, though still generally affecting central and southern
Iowa per most recent guidance. Could see periods of thunderstorms
with this activity, though heavy rain looks to be a concern,
especially over the far south. Low ceilings and possible reduced
visibilities allowing for MVFR and possible brief IFR conditions
at times are expected. Additional shower and storm chances are
expected later in the day but overall uncertainty is pretty high
at this time. Close monitoring on how things play out through this
forecast period will continue.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Curtis
AVIATION...Bury
Hazardous weather outlook, Aug 2, 3:49 AM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
349 AM CDT Wed Aug 2 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-030900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
349 AM CDT Wed Aug 2 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Additional showers and thunderstorms are likely later today
across portions of central and southern Iowa. While the severe
threat is low, the strongest of storms may produce damaging hail
and gusty winds in addition to heavy rain.

Locally high rainfall amounts are possible, especially in the far
south.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional chances for showers and thunderstorms are possible
Friday and through the weekend. Severe threat appears on the lower
end, though details remain uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 2, 2:03 AM CDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Des Moines IA
203 AM CDT Wed Aug 2 2023

IAZ070-020745-
Cass IA-
203 AM CDT Wed Aug 2 2023

...A strong thunderstorm will impact portions of western Cass County
through 245 AM CDT...

At 202 AM CDT, Doppler radar was tracking a strong thunderstorm near
Walnut, or 9 miles west of Atlantic, moving east at 25 mph.

HAZARD...Nickel size hail and rainfall up to one and half inches.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Ponding of
         water on roadways, low visibilities, and rises in small
         streams and creeks.

Locations impacted include...
  Atlantic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4148 9515 4149 9490 4119 9497 4126 9516
TIME...MOT...LOC 0702Z 282DEG 20KT 4142 9520

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Ansorge

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:03 AM CDTSpecial Weather StatementDMXCass42 min

Nearby

Flash Flood Warnings in Iowa, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.